Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

Am I allergic or is it just an annoying side effect?

KimD592KKimD592 Posts: 435
edited 06/11/2012 - 8:57 AM in Chronic Pain
I've been taking Oxycodone since my surgery in July. I'm in terrible pain most days. It is prescribed 5-10 mg every 4-6 hours as needed. I also take Flexeril 10 mg every 8 hrs as needed However, I only take them at night, when my hubby is home and the pain is typically at it's worst. These days I'd rather suffer than deal with feeling groggy. Plus, now that I'm working 3 evenings a week, I can't take when I'm at work because it makes me too groggy (still). So all in all, I maybe take it once or twice a week, 3 times a week at most.

Within the last month or so, I've noticed that the Oxycodone makes me itch. It never did that before, but upon reading over the side effect, it appears this is a common side effect and is not actually an allergic reaction. Tonight the pain was really bad and I took 15 mg, which the NP at my NS office said I could do. I knew it would knock me out, but within 20 minutes or so the itching started and it was very intense. I tried to tough it out, because I knew the Benadryl on top of my pain meds would kick my butt. Well, I started feeling like my mouth/tongue was tingling, and I was suddenly wheezing. At that point I decided it was time to take 25 mg of Benadryl. Well, after another 10 to 20 minutes the itching was still pretty severe and I was still wheezing, so I took another 25 mg. Finally the itching has calmed down, and I am no longer wheezing.

In any case, now I'm thinking this sounds more like an allergic reaction than a common side effect. Naturally, I am afraid to take it again. My hubby tells me I should call one of my bazillion doctors to find out if there is something else I can take, but I'm pretty much in between doctors right now. I have just about lost complete trust in my NS, so I have 3 appts made for more opinions. I suppose I could always move my appt with my NS up.

It just sucks because the Oxycodone, while it makes me drowsy, really works for the pain. I tried to take a walk with my hubby and the kids tonight, and I didn't even make it halfway to the end of my street, which is not long at all. I ended up turning around and coming home and nearly puked in my neighbor's bush, because the pain was THAT intense. Usually once the pain gets like that, I will lie down and it eventually lessens. Tonight it didn't lessen at all. It hurt so badly that I couldn't even take a deep breath. My ribs felt like they were on fire, and I felt like I was being stabbed repeatedly. The Oxycodone kicked in pretty quickly, and now my pain is barely noticeable. I'm still itching, after a total of 50 mg of Benadryl, but it's not as severe.

I know, the obvious answer is that I need to call my doctor. I guess I'm just venting more than anything else.


  • when i first started on oxycontin i was itching too .so much so i went to the doctors .he told me just to stick with it and it will go away .and it did .i also told him that i was just taking them when i needed them ie in pain take a pill..he said NO .you must take every 12 hours {or what ever it was way back then} even if your not in pain {it must have been a long time ago as i am always in pain now!!} .so just take them as directed and it should stop i found that oxycontin has the least side effects of all the narcotics .good luck
    1997 laminectomy
    2007 repeat laminectomy and discectomy L4/L5
    2011 ALIF {L4/L5/S1}
    2012 ? bowel problems .still under investigation
    2014 bladder operation may 19th 2014
  • This sounds like an allergic reaction - I would discuss it with my doctor. You should not be wheezing as a side effect of a medication.
  • People are confused all the time about what a medication allergy really is. Nausea, itching, these are common side effects, and for most people do subside after a while. Your doctor may switch your medications if they are severe, but you are not *allergic* to them.

    However, the wheezing and tongue-tingling is a sign of a TRUE medication allergy -- anaphylactic shock. It could be mild this time, but has the potential to be a TRUE medical emergency and can kill a person quickly.

    Please, call your doctor ASAP and report your symptoms. There are other medications you can take for your pain, and you need to be evaluated immediately to get you off of the medications causing your reaction.

    Act quickly, and good luck to you.
  • Aaaaaaand, it happened again! Stupid me took the Oxycodone again a couple of nights ago, and nothing happened. So, I took it again tonight, and I just woke up 3.5 hrs later itching like crazy and wheezing. Ugh, the one medication that actually works! I'm heartbroken! I had run out of my Oxy a few days ago. My hubby forgot to pick it up from the pharmacy for me on Saturday, so that night I took Vicodin for pain, and it didn't do a damn thing.
  • For me, doubling up on the viicodan works well. It's worth a try.
  • It's never worth "doubling up" on a prescription unless it's written in the prescription, or you have approval from your doctor to do so for many different reasons.
    APROUD CANADIANveteranButNOTa doctor, my thoughts are my own
  • And the prescription said 1-2 as needed for pain every 4-6 hours!
This discussion has been closed.
Sign In or Register to comment.